Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Hastings, NE

May 24, 2020Jewell County, Kansas; Nuckolls County, Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2020, 7:35 PM CDT for Jewell County, Kansas; Nuckolls County, Webster County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 7:35 PM CDT (00:35 UTC)
Expired
May 24, 2020, 8:00 PM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KGID 250035
SVRGID
KSC089-NEC129-181-250100-
/O.NEW.KGID.SV.W.0013.200525T0035Z-200525T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
735 PM CDT Sun May 24 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  North central Jewell County in north central Kansas...
  Southwestern Nuckolls County in south central Nebraska...
  Southeastern Webster County in south central Nebraska...

* Until 800 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located near Bostwick, or
  34 miles west of Belleville, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bostwick, and rural areas along the state line west of Superior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3992 9824 3997 9840 4020 9822 4013 9798
TIME...MOT...LOC 0034Z 222DEG 8KT 4000 9824 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
2 follow-up statements
703 
WWUS53 KGID 250050
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
750 PM CDT Sun May 24 2020

KSC089-NEC129-181-250100-
/O.CON.KGID.SV.W.0013.000000T0000Z-200525T0100Z/
Jewell KS-Nuckolls NE-Webster NE-
750 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL JEWELL...SOUTHWESTERN NUCKOLLS AND SOUTHEASTERN
WEBSTER COUNTIES...

At 748 PM CDT, a severe thunderstorm was located near Bostwick, or 35
miles northwest of Belleville, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. In addition, the 
         environment is somewhat supportive of brief funnel clouds 
         or even a landspout tornado, although this threat is 
         considered fairly low. 

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Guide Rock and Bostwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9822 4000 9838 4020 9822 4012 9799
      4006 9807
TIME...MOT...LOC 0048Z 199DEG 11KT 4003 9825 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
537 
WWUS53 KGID 250101
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT Sun May 24 2020

KSC089-NEC129-181-250111-
/O.EXP.KGID.SV.W.0013.000000T0000Z-200525T0100Z/
Jewell KS-Nuckolls NE-Webster NE-
801 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEWELL...
SOUTHWESTERN NUCKOLLS AND SOUTHEASTERN WEBSTER COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.

LAT...LON 3994 9822 4000 9838 4020 9822 4012 9799
      4006 9807
TIME...MOT...LOC 0101Z 222DEG 8KT 4005 9823 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:32 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 24, 6:32 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
632 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday)
Issued at 251 PM CDT Sun May 24 2020

Starting to see a bit of convective development across our area
this afternoon. Expect to see showers and thunderstorms continue
to increase in coverage as we transition into the evening and
overnight hours...with a severe threat continuing mainly south of
the front which is visible on radar as of this afternoon. While
the severe threat will be mainly limited to areas south and east
of the tri-cities...increasing coverage of rainfall...especially
overnight...will lead to the potential for flash flooding across
the local area...as soils remain saturated and additional rainfall
totals of one to three inches are possible through Monday
afternoon.

While there is modest instability to work with for a few severe
storms this afternoon and early evening...expect the severe
potential to rapidly diminish tonight...with the focus then
shifting to the flash flooding potential. As moisture from the
south rides up and over the front across the area tonight...expect
rainfall to become widespread late in the night...with the
largest/heaviest accumulations expected just before sunrise
Monday.

Overall...Monday will not be the nicest day across the local area
as persistent cloud cover and continued chances for showers and
thunderstorms are anticipated through the afternoon
hours...helping hold afternoon temperatures down about 10 degrees
below normal. With instability also really waning across the area
during the day...limited thunderstorms to just an isolated
mention in the forecast...with most locations likely seeing more
clouds and light rain through the day than any thunderstorm
activity.

.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CDT Sun May 24 2020

Temperatures will creep back closer to normal on Tuesday as more
sun and less showers are observed across the local area. While
there will be some showers around...removed the mention of
thunderstorms as instability is very limited to non-existent. As
a low splits off the south...expect ridging to develop across the
intermountain west and nudge into the local area through the
remainder of the period...resulting in near to slightly above
normal temperatures and dry weather through the remainder of the
extended. The one exception will be Wednesday afternoon where some
small...non thunderstorm pops...were maintained during the
afternoon hours...but given the large scale pattern...would not be
surprised if this period becomes dry over the next couple of
model runs.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Sun May 24 2020

Increasing coverage of showers/storms and lowering ceilings will
be the primary concern for this TAF period. Isolated/scattered
storms have continued to develop over the last hour or so, a trend
that models show continuing through the rest of the
evening/overnight hours. Because both terminal sites are north of
the main surface frontal boundary, kept thunder mention as VC.
Models/guidance still showing the lowest ceilings occurring either
side of sunrise, and have IFR conditions developing. Ceilings
should lift some by mid-late morning, but am concerned that MVFR
conditions will linger through the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Flash Flood Watch through Monday evening for KSZ005>007-017>019.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, May 24, 3:06 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun May 24 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
252015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to increase in coverage
across the local area this afternoon and evening...some of which
could be severe. The best chance for strong to severe
thunderstorms will be along and east of a line extending from
Plainville, Kansas to York, Nebraska. Hail to the size of golf
balls and damaging winds to 60 mph are both possible. In
addition...an isolated tornado cannot be ruled out through the
early evening hours.

A flash flood watch is also in effect due to the potential for
heavy rainfall on already saturated soils. Please see the latest
flash flood watch message for additional details.

Finally...flood warnings remain in effect along portions of the
Little Blue River in Adams, Clay, Nuckolls and Thayer counties in
Nebraska. Additional information about these warnings can be
found in the latest flood statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flood warnings will likely remain in effect into Monday along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties. Additional information about these warnings can
be found in the latest flood statements.

In addition...a flash flood watch remains in effect until Monday
evening due to the potential for heavy rainfall on top of already
saturated soils. Please see the latest flash flood watch message
for additional details.

Finally...thunderstorm chances continue across the entire area on
Memorial Day. Severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
areas along and east of a line extending from Plainville, Kansas
to York, Nebraska. Additionally, reports of flooding along area
roadways, streams and rivers would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 24, 3:30 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     1 WNW HENDERSON         40.78N 97.84W
05/24/2020  M54 MPH          HAMILTON           NE   MESONET

0232 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
05/24/2020  M54 MPH          HALL               NE   ASOS

0212 AM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.02W
05/24/2020  M51 MPH          BUFFALO            NE   AWOS

0206 AM     TSTM WND GST     7 NNE WOLBACH           41.49N 98.35W
05/24/2020  M50 MPH          GREELEY            NE   MESONET

0146 AM     TSTM WND GST     SCOTIA                  41.47N 98.70W
05/24/2020  M57 MPH          GREELEY            NE   MESONET

0135 AM     TSTM WND GST     6 NNE SHERMAN RESERVOIR 41.38N 98.83W
05/24/2020  M62 MPH          SHERMAN            NE   MESONET

0124 AM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
05/24/2020  M54 MPH          VALLEY             NE   ASOS

0115 AM     TSTM WND GST     ARCADIA                 41.42N 99.12W
05/24/2020  E50 MPH          VALLEY             NE   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS AND DIME SIZE HAIL.

0115 AM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
05/24/2020  M51 MPH          DAWSON             NE   AWOS

&&

SUMMARY OF STRONG TO MARGINALLY-SEVERE WIND GUSTS FROM STORMS EARLY
SUNDAY MORNING.

PFANNKUCH
Special weather statement, May 24, 3:31 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 PM CDT Sun May 24 2020

KSZ017-242100-
Rooks KS-
331 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS COUNTY UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Plainville, or 26 miles north of Emmeram, moving
north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton and Woodston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9935 3957 9935 3957 9905 3945 9904
      3921 9913
TIME...MOT...LOC 2030Z 189DEG 28KT 3933 9924

ADP
Special weather statement, May 24, 5:49 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
549 PM CDT Sun May 24 2020

KSZ017-242315-
Rooks KS-
549 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOKS COUNTY UNTIL
615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm
centered a few miles west of Palco, or 15 miles southeast of Hill
City, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palco and Damar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3918 9961 3945 9960 3938 9942 3917 9956
TIME...MOT...LOC 2248Z 205DEG 20KT 3924 9961

Pfannkuch
Special weather statement, May 24, 6:37 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
637 PM CDT Sun May 24 2020

NEZ076-077-086-087-250000-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
637 PM CDT Sun May 24 2020

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF
WEAK THUNDERSTORMS IN SOUTHEASTERN CLAY...NORTHEASTERN
NUCKOLLS...SOUTHWESTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES...

At 628 PM CDT, several reports of a funnel cloud and at least one
brief tornado was recieved from an area between Edgar and Davenport.

Although typically weaker and shorter lived than tornadoes
associated with organized supercell thunderstorms, landspout
tornadoes can still cause injury or minor damage. Landspouts develop
as a surface front or wind shift line interact with a towering
cumulus cloud or developing thunderstorms. Landspouts are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4025 9782 4028 9800 4046 9781 4037 9767
TIME...MOT...LOC 2333Z 183DEG 5KT 4033 9786

Pfannkuch
Local storm report, May 24, 6:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          5 W DAVENPORT           40.32N 97.90W
05/24/2020                   NUCKOLLS           NE   LAW ENFORCEMENT

            LANDSPOUT TORNADO REPORTED BY MULTIPLE
            SOURCES IN THE SEDAN AREA. FORMED UNDER A
            VERY WEAK THUNDERSTORM ALONG A SHARP SURFACE
            BOUNDARY.

&&

PFANNKUCH
Special weather statement, May 24, 6:56 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
656 PM CDT Sun May 24 2020

NEZ076-077-086-250045-
Nuckolls NE-Clay NE-Fillmore NE-
656 PM CDT Sun May 24 2020

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF
WEAK THUNDERSTORMS IN SOUTHEASTERN CLAY...CENTRAL NUCKOLLS AND
SOUTHWESTERN FILLMORE COUNTIES UNTIL 745 PM CDT...

Around 630 PM CDT, a brief landspout tornado occurred between Edgar
and Davenport. Other funnel clouds or brief tornadoes remain
possible along the same surface front during the next 45 minutes or
so.

Although typically weaker and shorter lived than tornadoes
associated with organized supercell thunderstorms, landspout
tornadoes can still cause injury or minor damage. Landspouts develop
as a surface front or wind shift line interact with a towering
cumulus cloud or developing thunderstorms. Landspouts are not
usually associated with a wall cloud, and are often difficult to
detect with weather radar.

If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.

LAT...LON 4035 9778 4035 9782 4030 9782 4001 9805
      4006 9827 4065 9787 4059 9758
TIME...MOT...LOC 2353Z 122DEG 5KT 4034 9789

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:44 PM CDTSevere Thunderstorm WarningGIDOsborne31 min
May 24, 8:13 PM CDTSevere Thunderstorm WarningGIDOsborne20 min
May 24, 9:28 PM CDTSpecial Weather StatementGIDPhillips32 min
May 24, 9:50 PM CDTSpecial Weather StatementGIDPhillips40 min
May 24, 11:01 PM CDTAreal Flood WarningGIDPhillips12 hr
May 24, 11:34 PM CDTSpecial Weather StatementGIDPhillips26 min
May 25, 12:18 AM CDTFlash Flood WarningGIDPhillips6 hr
May 24, 7:45 PM CDTSpecial Weather StatementGIDNuckolls45 min
May 24, 8:00 PM CDTSpecial Weather StatementGIDNuckolls30 min
May 24, 11:57 PM CDTAreal Flood WarningGIDAdams, Buffalo, Franklin, Hall, Harlan, Kearney and 1 more12 hr
May 25, 12:07 AM CDTFlash Flood WarningGIDAdams, Buffalo, Hall, Kearney6 hr
May 25, 1:18 AM CDTAreal Flood WarningGIDAdams11 hr
May 25, 2:31 AM CDTAreal Flood WarningGIDHall, Hamilton, Howard, Merrick12 hr
May 25, 6:00 AM CDTFlash Flood WarningGIDAdams, Buffalo, Hall, Kearney6 hr
May 25, 6:13 AM CDTRiver Flood WarningGIDHall3 hr
May 25, 11:59 AM CDTAreal Flood WarningGIDAdams, Buffalo, Hall, Kearney28 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.